Texas, 2017Damaging Winds in Texas, July 2, 2017
July 2, 2017 · NWS LUB · 2 events in 2 counties and zones
An overnight complex of thunderstorms rolled southeast over all of the Texas South Plains and delivered very beneficial rainfall to the region. A few downbursts also accompanied this line of storms, one of which damaged several utility poles in southern Hale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An overnight complex of thunderstorms rolled southeast over all of the Texas South Plains and delivered very beneficial rainfall to the region. A few downbursts also accompanied this line of storms, one of which damaged several utility poles in southern Hale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 1, 11:14 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 1, 11:14 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1214 AM CDT Sun Jul 2 2017
.AVIATION...
Squall line has moved out of NM into the western South Plains this
morning. Flight conditions will degrade quickly as line approaches
with gusty outflow winds. Cigs will fall with gusty winds with the
main line. Past that, conditions will improve eventually back to
VFR early morning and remain that way through the afternoon.
Another chance of thunderstorms exists this evening.
&&
PREV DISCUSSION... /issued 317 PM CDT Sat Jul 1 2017/
DISCUSSION...
Visible satellite shows little in the way of cloud cover across the
South Plains region as of 1930Z, indicative of the rather stable
conditions left in the wake of the early morning MCS. However,
scattered thunderstorms were already well underway over the higher
terrain of north-central NM and far south-central CO. There is good
agreement amongst the short-term high-resolution NWP that this
activity, along with future development further southward along the
mountains of NM, will organize into one or more clusters this
evening across the eastern plains of NM before accelerating east-
southeastward through the evening and overnight. There is some
uncertainty how far southward this MCS will extend, but at least
the northwestern/northern 1/2 of the CWA stands a very good chance
of being affected, with lower probabilities the further south and
southeast you go from there. This activity should move into the
northwestern/western zones mid-late evening (01-04Z) and may
continue much of the night as it spreads through the remainder of
the Texas Panhandle and perhaps some and/or much of the South and
Rolling Plains. The greatest threat with this activity will be
strong/severe outflow winds along with frequent cloud to ground
lightning and locally heavy rainfall. The progressive nature of
the system should tend to mitigate the flooding threat though it
could still be a concern in spots that saw the heaviest rain over
the past 24 hours.
After the relatively cool day today (1930Z readings only in the 80s)
a deepening surface trough in the lee of the Rockies will mean a
return to breezy southerly winds tomorrow. This will provide a
warming trend, though the wet ground (where tonight's rain falls
and where the heaviest rain fell last night) may keep temperatures
a bit below guidance numbers. The surface trough will also
provide a focus for isolated to scattered afternoon and evening
convection, favoring the Texas Panhandle into the western and
northwestern South Plains. This pattern won't change much on
Monday, meaning more heat and another chance for thunderstorms. A
mid-level disturbance is also progged to swing out over the
central High Plains and although the bulk of the lift will remain
north on Monday, it will help drag a monsoonal fetch of moisture
over West Texas on Monday into Tuesday. At this same time the
ridge will amplify across the Interior West putting the region
under northerly and then northeasterly flow from mid-late week.
The weakness aloft and at least low thunder chances may linger
through Wednesday, but it does appear drier conditions may then
try and build into the South Plains by late week as the ridge
expands eastward over the High Plains. The center of the ridge is
expected to remain well to our northwest, but it should still
remain seasonably hot through much of next week.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/74
Hazardous weather outlook, Jul 1, 10:21 AM CST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1121 AM CDT Sat Jul 1 2017
TXZ021>044-021630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1121 AM CDT Sat Jul 1 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Scattered strong to possibly severe thunderstorms may develop this
afternoon across the region. Then, after sunset, another complex
of storms may move out of eastern New Mexico into the South Plains
region. Winds to 70 mph and golf ball size hail will be the
primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A cyclical pattern of late afternoon through overnight strong to
severe thunderstorms is expected to persist for much of the next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today and tonight.
In the hours before
Local storm report, Jul 1, 11:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1256 AM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND GST 6 SSW ANTON 33.73N 102.19W
07/02/2017 M59 MPH HOCKLEY TX MESONET
WEST TEXAS MESONET REPORT
&&
EVENT NUMBER LUB1700286
JWJThunderstorm Wind, Hale
- When
- July 2, 12:25 AM CST to 12:35 AM CST
- Where
- Hale County, 0.52 mi ENE of Abernathy to 2.15 mi NNE of Abernathy Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $30,000
- Reported by
- Utility Company
- Coordinates
- 33.832, -101.841
A downburst traveled easterly across southern Hale County accompanied by wind gusts near 70 mph. These winds damaged 12 power poles just northeast of Abernathy that proceeded to disrupt power to much of the city for nearly 18 hours. Later, these storms produced a wind gust to 59 mph at 0035 CST as measured by a Texas Tech University West Texas mesonet station northeast of Abernathy.
Thunderstorm Wind, Hockley
- When
- July 2, 12:35 AM CST
- Where
- Hockley County, 6 mi SSW of Anton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.740, -102.210
Measured by a Texas Tech University West Texas mesonet station southwest of Anton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, July 2 to 5, 2017$1.5 million · 51 kt wind · 13 events
- Hail and Damaging Winds in Nebraska, July 2 to 3, 2017$208,000 · 1.5 in hail · 15 events
- Flash Flooding and Hail in Oklahoma, July 2, 2017$30,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Nebraska, July 2, 20171.75 in hail · 31 events
- Flash Flooding and Damaging Winds in Oklahoma, July 2, 2017$1,000 · 70 kt wind · 13 events
- Damaging Winds in Kansas, July 2, 2017$3,000 · 87 kt wind · 13 events
- Flash Flooding and Flood in Tennessee, July 2, 2017$13,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Iowa, July 2 to 4, 2017$10,000 · 1 in hail · 6 events
- Damaging Winds in Nebraska, July 2, 201765 kt wind · 5 events
- Hail in Wisconsin, July 2, 20171.5 in hail · 4 events
- Hail and Damaging Wind in Texas, July 2, 20171 in hail · 4 events
- Flash Flood and Hail in Arkansas, July 2, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699901, 699904.